Alert archive / Texas / Flash Flood Warnings in 2017
Flash Flood Warning 34, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this flash flood warning at Aug 9, 2017, 1:46 AM CDT for Galveston County, Texas. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2017, 1:46 AM CDT (06:46 UTC)
- Expired
- Aug 9, 2017, 3:45 AM CDT
- In force
- 119 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Galveston County, TX
The radar
The Houston radar (KHGX), 30 km from the middle of the area, began a volume at 06:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 00:00Z, 6.8 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 926 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 899 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.7
The text
As transmitted.
995 WGUS54 KHGX 090646 FFWHGX TXC167-090845- /O.NEW.KHGX.FF.W.0034.170809T0646Z-170809T0845Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Houston/Galveston TX 146 AM CDT WED AUG 9 2017 The National Weather Service in League City has issued a * Flash Flood Warning for... Central Galveston County in southeastern Texas... * Until 345 AM CDT. * At 145 AM CDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. 3 inches of rain have fallen. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Galveston Island West End, Galveston Causeway, Schlitterbahn, Scholes Field, Moody Gardens and Offatts Bayou. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flooding. && LAT...LON 2931 9486 2926 9482 2921 9491 2925 9495 $$ 11
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 12:05 AM CDT, 1 hour 41 minutes earlier.
Area forecast discussion, Aug 9, 12:05 AM CDT, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1205 AM CDT Wed Aug 9 2017
.AVIATION...
Based off current radar trends, it appears as though the center of
the region of low pressure has shifted eastward slightly this
evening. Convection is continuing to develop surrounding the
center, with the strongest band of showers and thunderstorms
located just off the coast. This band has continued to redevelop
over the past few hours, increasing coverage and impacting the GLS
TAF site. Otherwise, occasional showers have circulated around the
low from the north, periodically moving into the vicinity of UTS
and CXO. Although there has been a shift eastward of this system,
still believe we could see some early morning development around
09Z across most TAF sites. Short term guidance is also continues
convection through the afternoon, diminishing by evening. Winds
should remain less than 10 kts throughout the TAF period, and
besides a MVFR deck early morning, expect VFR conditions.
Hathaway
&&
.PREV DISCUSSION... /ISSUED 902 PM CDT Tue Aug 8 2017/
DISCUSSION...
For the evening update, we have added Galveston County (mainly for
the Bolivar Peninsula area where some heavy rainfall fell late this
afternoon through early this evening) to the Flash Flood Watch.
There is some potential for additional shower and thunderstorm
development overnight closer to the center of the slow moving low that
we have been dealing with for the last couple of days. Hard to pinpoint
exactly where the heaviest rains might fall, but best potential looks
to maybe be setting up between the Houston and Beaumont areas where
WPC upgraded their slight risk to a moderate risk in their Day 1 Excessive
Rainfall Outlook. Any heavy rains falling on already saturated grounds
will quickly lead to flash flooding. 42
PREV DISCUSSION... /ISSUED 319 PM CDT Tue Aug 8 2017/
MARINE...
Scattered showers and thunderstorms are possible once again tonight
given the proximity of the upper level disturbance over SE TX. Best
rain chances will be over the bays and nearshore waters. Otherwise,
winds will remain light and from the SW overnight. Winds are expect-
ed to become more SE and slowly strengthen by late tomorrow evening
as this system moves out of the area. This increasingly moderate on-
shore flow will be coupled with the possibility of increased swells
from Franklin as it moves into the Bay of Campeche. Seas could
range from 4-6 feet by Weds night through Thurs before gradually
tapering off by this weekend. Rain chances should also be
decreasing through the rest of the week with progs of an upper
level ridge building in from the west. 41
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 74 90 75 96 76 / 20 30 30 30 10
Houston (IAH) 75 90 77 92 77 / 50 50 20 40 10
Galveston (GLS) 79 88 81 88 82 / 70 50 40 40 10
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Flash Flood Watch until 8 AM CDT Wednesday for the following
zones: Chambers...Galveston...Harris...Liberty...
Montgomery...Polk...San Jacinto.
GM...NONE.
&&
Discussion...42
Aviation/Marine...08Hazardous weather outlook, Aug 8, 9:10 PM CDT, 4 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Houston/Galveston TX 910 PM CDT Tue Aug 8 2017 TXZ163-164-176>179-195>200-210>214-226-227-235>238-091300- Austin-Brazoria-Brazos-Burleson-Chambers-Colorado-Fort Bend- Galveston-Grimes-Harris-Houston-Jackson-Liberty-Madison-Matagorda- Montgomery-Polk-San Jacinto-Trinity-Walker-Waller-Washington- Wharton- 910 PM CDT Tue Aug 8 2017 This hazardous weather outlook is for portions of Southeast Texas. .DAY ONE...Tonight A Flash Flood Watch is in effect until 8 AM Wednesday for Chambers, Galveston, Harris, Liberty, Montgomery, Polk and San Jacinto counties. The potential exists for flash flooding in the watch area as additional rainfall is possible tonight. The greatest potential for heavy rain is between the Houston and Beaumont areas, and also portions of the Bolivar Peninsula. If you are in or near a Flash Flood Warning and are in a safe place, do not attempt to leave. If you must be on the roads, do not drive through flooded roadways and report any flooding to local law enforcement. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Scattered to numerous showers and storms will be possible on Wednesday. Some of these thunderstorms may be capable of brief heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotters should report any flooding to the National Weather Service or local law enforcement if they can do so safely. GMZ330-335-350-355-370-375-091300- Coastal waters from Freeport to the Matagorda Ship Channel out 20 NM-Coastal waters from High Island to Freeport out 20 NM- Galveston Bay-Matagorda Bay- Waters from Freeport to the Matagorda Ship Channel from 20 to 60 NM-Waters from High Island to Freeport from 20 to 60 NM- 910 PM CDT Tue Aug 8 2017 This hazardous weather outlook is for portions of Southeast Texas.. .DAY ONE...Tonight Scattered showers and thunderstorms will be possible across the Upper Texas coastal waters through the night, and some of these thunderstorms will be capable of producing locally higher winds and waves. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Scattered showers and thunderstorms will be possible across the Upper Texas coastal waters on Wednesday, and some of these thunderstorms may be capable of producing locally higher winds and waves. Tropical Storm Franklin is forecast to move westward across the Bay of Campeche Wednesday and Thursday which may lead to increased seas and long period swells along the Upper Texas coast by late in the week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Local storm report, Aug 8, 9:50 PM CDT, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
950 PM CDT TUE AUG 08 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0312 PM FUNNEL CLOUD 16 E SAN LEON 29.52N 94.67W
08/08/2017 GMZ335 TX EMERGENCY MNGR
FUNNEL CLOUD SIGHTED ON THE BAY SIDE OF THE BOLIVAR
PENINSULA.
&&
EVENT NUMBER HGX1700329
42The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 1:29 AM CDT | Areal Flood Advisory | HGX | Galveston | 2 hr |
Nearby
Flash Flood Warnings in Texas, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.